Tata, L. J.; Fortun, P. J.; Hubbard, R. B.; Smeeth, L.; Hawkey, C. J.; Smith, C. J. P.; Whitaker, H. J.; Farrington, C. P.; Card, T. R. and West, J.
|DOI (Digital Object Identifier) Link:||http://doi.org/10.1111/j.1365-2036.2005.02543.x|
|Google Scholar:||Look up in Google Scholar|
Background:A 15-fold increased risk of gastrointestinal bleeding has been reported with concurrent use of selective serotonin reuptake inhibitors and non-steroidal anti-inflammatory drugs. Recent guidance cautions against concurrent prescription, particularly in older people.
Aim: To quantify the risk of gastrointestinal bleeding associated with current exposure to non-steroidal anti-inflammatory drugs, selective serotonin reuptake inhibitors, and both drugs concurrently.
Methods: We conducted a case-control analysis of 11 261 cases with upper gastrointestinal bleeding and 53 156 controls matched by gender, age and general practice from computerized primary care data. We coupled this with self-controlled case series analysis.
Results: Both drugs were associated with a twofold increased risk of gastrointestinal bleeding (odds ratio =2.38, 95% confidence interval 2.08-2.72 for selective serotonin reuptake inhibitors and odds ratio = 2.15, 95% confidence interval 2.02-2.28 for non-steroidal anti-inflammatory drugs). This increased risk was marginally higher for concurrent prescription (odds ratio = 2.93, 95%confidence interval 2.25-3.82). The self-controlled analysis showed a greater incidence rate ratio for gastrointestinal bleeding with non-steroidal anti-inflammatory drugs (2.71, 95% confidence interval 2.51-2.91) and lower incidence rate ratio with selective serotonin reuptake inhibitors (1.71, 95% confidence interval 1.48-1.98). The incidence rate ratio when both drugs were combined was 3.25, 95% confidence interval 1.95-5.42. Estimates were similar after restricting to people over 80 years of age. Increased risk of gastrointestinal bleeding was not specifically related to class of non-steroidal anti-inflammatory drugs and was similar when we looked at tricyclic anti-depressants.
Conclusions: Our study suggests that the risk of gastrointestinal bleeding is not substantially increased when non-steroidal anti-inflammatory drugs and selective serotonin reuptake inhibitors are prescribed together, compared with their use alone.
|Item Type:||Journal Article|
|Copyright Holders:||2005 Blackwell Publishing Ltd|
|Academic Unit/Department:||Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
|Depositing User:||Colin Smith|
|Date Deposited:||07 Sep 2009 13:46|
|Last Modified:||02 Aug 2016 13:31|
|Share this page:|